This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
REPORT OF A CASE OF COMBINED DIAPHRAGMATIC OR "BIMANUAL MASSAGE OF THE HEART,"
DURING COLLAPSE FOLLOWING CHLOROFORM NARCOSIS.H. M. COHEN, M.D.VICTOR, COLO.A woman, aged 32, perfectly healthy, with the exception of an adherent left ovarian cyst; no lesion of the heart, lungs or kidneys. The operation was for the relief of ovarian pain. The usual central, abdominal incision was made, with the patient in the Trendelenburg position. Chloroform was used because it is the choice of anesthetics at this altitude, 10,000 feet above sea level.Fifteen minutes after the commencement of the operation the patient, without any previous respiratory, circulatory or pupillary danger signal, suddenly became cyanotic and pulseless, cessation of respiration in this case following and not preceding that of the heart. Artificial respiration was immediately resorted to and continued, and the usual hypodermics administered. After two minutes had elapsed and no reaction had been established,
Clinical Report.. JAMA. 1903;XLI(19):1145. doi:10.1001/jama.1903.02490380021003